Advertisement

Statistics and Computing

, Volume 7, Issue 4, pp 217–228 | Cite as

Exploring quasi Monte Carlo for marginal density approximation

  • M. Ostland
  • B. Yu
Article
  • 117 Downloads

Abstract

We first review quasi Monte Carlo (QMC) integration for approximating integrals, which we believe is a useful tool often overlooked by statistics researchers. We then present a manually-adaptive extension of QMC for approximating marginal densities when the joint density is known up to a normalization constant. Randomization and a batch-wise approach involving (0,s)-sequences are the cornerstones of our method. By incorporating a variety of graphical diagnostics the method allows the user to adaptively allocate points for joint density function evaluations. Through intelligent allocation of resources to different regions of the marginal space, the method can quickly produce reliable marginal density approximations in moderate dimensions. We demonstrate by examples that adaptive QMC can be a viable alternative to the Metropolis algorithm.

adaptive marginal distribution Metropolis algorithm quasi Monte Carlo 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Box, G. E. P. and Jenkins, G. M. (1976) Time Series Analysis Forecasting and Control, San Francisco: Holden Day.Google Scholar
  2. Chib, S. and Greenberg, E. (1994) Bayes inference for regression models with ARMA(p,q) errors. Journal of Econometrics, 64, 183–206.Google Scholar
  3. Chib, S. and Greenberg, E. (1995) Understanding the Metropolis-Hastings algorithm. American Statistician, 49, 327–35.Google Scholar
  4. Cowles, M. K. and Carlin, B. P. (1996) Markov chain monte carlo convergence diagnostics: a comparitive review. Journal of the American Statistical Association, 91, 883–904.Google Scholar
  5. Cranley, R. and Patterson, T. N. L. (1976) Randomization of number theoretic methods for multiple integration. SIAM Journal of Numerical Analysis, 13, 904–14.Google Scholar
  6. Davis, P. J. and Rabinowitz, P. (1984) Methods of Numerical Integration, 2nd edn, Orlando: Academic Press Inc.Google Scholar
  7. Fang, K. T. and Wang, Y. (1993) Number Theoretic Methods in Statistics, London: Chapman & Hall.Google Scholar
  8. Faure, H. (1982) Discré pance de suites associté s à un syteme de numé ration (en dimensions). Acta Arithmetica, 41, 337–351.Google Scholar
  9. Gelman, A. and Rubin, D. B. (1992) Inference from iterative simulation using multiple sequences (with discussion). Statistical Science, 7, 457–72.Google Scholar
  10. Gelman, A., Roberts, G. and Gilks, W. (1995) Efficient Metropolis jumping rules. In J.M. Bernardo, J.O. Berger, A. P. Dawid and A. F. M. Smith (eds) Bayesian Statistics5. New York: Oxford Press.Google Scholar
  11. Geyer, C. (1992) Practical Markov chain Monte Carlo (with discussion). Statistical Science, 7, 473–511.Google Scholar
  12. Hua, L. K. and Wang, Y. (1981) Application of Number Theory to Numerical Analysis, Berlin: Springer.Google Scholar
  13. Leonard, T., Hsu, J. S. J. and Ritter, C. (1994) The Laplacian tapproximation in Bayesian inference. Statistica Sinica, 4, 127–42.Google Scholar
  14. Niederreiter, H. (1978) Quasi-Monte Carlo methods and pseudorandom numbers. Bulletin of the American Mathematical Society, 84, 957–1042.Google Scholar
  15. Niederreiter, H. (1992) Random Number Generation and Quasi-Monte Carlo Methods, Philadelphia: Siam.Google Scholar
  16. Owen, A. (1995) Randomly permuted (t,m,s)-nets and (t,s)-sequences. In H. Niederreiter and J.S. Shiue (eds) Monte Carlo and Quasi-Monte Carlo Methods in Scientific Computing NY: Springer.Google Scholar
  17. Owen, A. (1996) Monte Carlo variance of scrambled equidistribution quadriture. SIAM Journal of Numerical Analysis, to appear.Google Scholar
  18. Ripley, B. (1987) Stochiastic Simulation, New York: Wiley.Google Scholar
  19. Rubinstein, R. Y. (1981) Simulation and the Monte Carlo Method, New York: Wiley.Google Scholar
  20. Shaw, J. E. H. (1988) A quasirandom approach to integration in Bayesian statistics. Annals of Statistics, 16, 895–914.Google Scholar
  21. Tierney, L. (1994) Markov chains for exploring posterior distributions. Annals of Statistics, 22, 1701–62.Google Scholar
  22. Tierney, L., Kass, R. E. and Kadane, J. B. (1989) Approximate marginal densities of nonlinear functions. Biometrika, 76, 425–33.Google Scholar

Copyright information

© Chapman and Hall 1997

Authors and Affiliations

  • M. Ostland
    • 1
  • B. Yu
  1. 1.University of California at BerkeleyBerkeleyUSA

Personalised recommendations